Tennessee, 2022

Damaging Winds in Tennessee, July 7, 2022

July 7, 2022 · NWS MRX · 2 events in 2 counties and zones

During the afternoon and evening, a few clusters of thunderstorms moved southeast across East Tennessee. Some isolated wind damage occurred with these clusters.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

During the afternoon and evening, a few clusters of thunderstorms moved southeast across East Tennessee. Some isolated wind damage occurred with these clusters.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 7, 11:27 AM CST, 33 minutes earlier.

Area forecast discussion, Jul 7, 11:27 AM CST, 33 minutes before
AREA FORECAST DISCUSSION
National Weather Service Morristown TN
127 PM EDT Thu Jul 7 2022

.UPDATE...
FOR 18Z AVIATION.

&&

.DISCUSSION...

Update to mainly adjust PoPs and temperatures this morning to
account for the continued convection ongoing across the central
valley. Current radar trends indicate that the storms are
decreasing in strength as they slowly drift southeastward. More
development is beginning in southeast Kentucky this morning, and
will likely also try and drift into east TN and southwest VA.
Unfortunately CAMs are really struggling to initialize close to
current observations, so confidence in them going into the
afternoon is fairly low. With how much cloud coverage these storms
are putting off it's helping keep temperature a few degrees
cooler than previously forecasted. Still expect warm and muggy
conditions, but hopefully this cloud coverage can hold on and we
get a bit of relief from the sun. In addition should help to a
degree to limit the destabilizing of the atmosphere before this
afternoon and evening. Will keep PoP chances fairly similar for
this afternoon, but if trends continue storms should hopefully be
weaker than what we've seen the past few days.

&&

.AVIATION...
18Z TAF DISCUSSION.

Another round of showers and thunderstorms is expected this
afternoon into the evening hours. Morning storms and cloud
coverage has likely pushed back initiation time of storms, but
isolated to scattered convection is still expected. Most guidance
is forecasting some dense fog overnight, but will wait to see when
and where the heaviest rain is this afternoon before going too low
on flight categories. Another round of (hopefully) weaker and more
isolated storms is expected tomorrow afternoon.

&&

.PREV DISCUSSION...
/ISSUED 352 AM EDT Thu Jul 7 2022/
SHORT TERM...(Today and Tonight)...

Key Messages:

1. Some nocturnal showers and storms possible overnight but most
areas should remain dry the majority of the time.

2. Additional showers and thunderstorms this afternoon and
evening. Some of these storms will likely become strong to severe
with the main threats being damaging wind gusts and localized
flooding of low-lying and poor drainage areas.

3. Heat indices will reach into the triple digits for portions of
the southern and central valley yet again this afternoon. If
spending time outside, take frequent breaks in shaded areas and
stay hydrated.

Discussion:

A few observation sites have recently recorded fog across the area -
mainly in locations that observed moderate rainfall over the past 12
hours. Satellite imagery shows clouds lingering around the region
from the previous days convection which is helping to reduce the
amount of radiational cooling taking place, thus, keeping fog fairly
tame. Additionally, a weak and stationary boundary remains situated
west-east across central KY tonight. Paired with what is likely very
subtle impulses transitioning through the mean flow aloft, some
strengthening returns are present on radar. Some overnight showers
and flashes of lightning will remain possible overnight but overall
most places will remain dry. Any of this activity could help to
increase low level moisture and enhance the possibility for some
patchy fog in those locations that see rainfall. Some gustier winds
and locally heavier downpours could be possible with any of this
activity as well.

For today, the forecast will be somewhat of a persistent forecast
compared to Wednesday. Scattered to even numerous showers and storms
are expected as various shortwave activity occurs aloft. With
minimal shear storms will be more pulse-like in nature but some
clusters of semi-organized cells will be possible due to the
shortwave forcing. Model derived soundings continue to show MLCAPE
values upwards of 2,000+ J/kg with very high PWAT content
approaching and exceeding 2.0". There remains some uncertainty in
the exact timing of showers and storms but the best chance for any
stronger to severe storms will be in the afternoon and evening
hours. The primary threats will be damaging wind gusts and
localized flooding of low-lying and poor drainage areas.

Additionally, dangerous heat will be likely across parts of the
southern and central valleys this afternoon and evening. Have
continued to run with  NBM90th for peak heating hours, however, did
blend in some NBM today given the possibility for some convective
activity into the morning hours as well as some lingering cloud
coverage. A heat advisory has been issued so if spending time
outside this afternoon make sure to take frequent breaks in the
shade and stay hydrated.

KRS

LONG TERM (Friday through Wednesday)...

Key Messages:

1. Very muggy and unstable airmass will remain across the area for
Friday and Saturday. Main concern will remain damaging winds and
torrential rains. Timing of the storm complexes is uncertain but
confidence is high that the Tennessee valley and southern
Appalachians will experience these convective complexes.

2. Besides the severe storms, torrential rains will remain a
significant issue. As mentioned yesterday, isolated strong storms
could produce rainfall amounts of 2 to 3 inches+ in less than 30
minutes. Localized flash flooding will be a concern for Friday, and
again Saturday especially over the southern half of the area.

3. Heat advisory may be needed across southeast Tennessee for Friday
afternoon. Heat indices of 105 to 108 possible.

4. Cooler temperatures and less humid conditions anticipated behind
a cool front this weekend.

5. Another frontal boundary will move across the area Tuesday.

Discussion:

For Friday, a relatively flat upper ridge will remain over the
Tennessee valley into the southern Appalachians. GEFS and ECMWF
along with the latest deterministic models show another jet
streak/shear axis moving across the Ohio valley. Another round of
scattered to broken storms will develop mainly in the
afternoon/early evening.  Persistent airmass will be very moist and
unstable with MLCAPES of 1800-2500. DCAPES between 800-1200 with
Theta-E difference (TEI) of 25-30+. Due to the high PWS of 2+
inches, precipitation loading will be a key factor in producing
damaging downburst winds.

Besides the severe threat, PWS will remain anomalously high of 2
to 2.2 inches at times. The high PWS and deep warm cloud layer
will produce high rainfall rates (several inches an hour is
possible). NAEFS and SPC sounding climatology shows moisture
levels (PWS) approaching the 95-98 percentile with K indices 40+.
Will continue to message the potential of localized flash
flooding.

For Saturday, the more significant short-wave will move in the mid-
Atlantic states helping to pull a frontal boundary into the
Tennessee valley and southern Appalachians.  Widespread showers and
thunderstorms are expected. Instability will be more limited
except for the far southeast Tennessee. PWS will remain high with
continue heavy rainfall rates with the stronger storms which may
cause localized flash flooding.

For Sunday, upper trough axis will move across the region with
unseasonably cool air aloft and an inverted surface trough will keep
chances of convection, mainly during the afternoon and early evening
hours.

For Monday, drier and cool conditions are upper trough axis moves
east and surface ridging builds into the southern Appalachians.

For Tuesday and Tuesday night, another frontal boundary will move
into the area producing scattered afternoon/evening convection.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             75  96  76  91  73 /  30  60  50  70  60
Knoxville McGhee Tyson Airport, TN  75  93  75  89  71 /  30  70  50  80  50
Oak Ridge, TN                       74  92  73  88  71 /  30  70  50  80  50
Tri Cities Airport, TN              71  89  71  84  68 /  30  60  60  80  60

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...Heat Advisory until 7 PM EDT /6 PM CDT/ this evening for Bledsoe-
     Bradley-Hamilton-Marion-McMinn-Meigs-Northwest Monroe-Rhea-
     Sequatchie-West Polk.

VA...NONE.
&&
Hazardous weather outlook, Jul 7, 1:39 AM CST, 10 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
339 AM EDT Thu Jul 7 2022

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-080745-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
339 AM EDT Thu Jul 7 2022 /239 AM CDT Thu Jul 7 2022/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...Today and Tonight

...Isolated Damaging Winds and Localized Flash Flooding Possible
Today and this Evening...

Strong to severe storms will once again be possible especially
this afternoon and evening. The primary threat will be damaging
wind gusts. Additionally, localized flash flooding is possible,
especially in areas impacted by stronger storms the previous days.
Flooding of small streams, ponding of low lying areas, and street
flooding are all possible.

A heat advisory has been issued for this afternoon as well. See
product for additional details. If spending any time outside, take
frequent breaks in the shade and stay hydrated.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

...A Risk of Severe Storms exists again for Friday along with
Flash Flooding...

Thunderstorm complexes will continue to move across the area for
Friday. Some of these storms will likely become severe with the
main concern being damaging winds. Timing of the these storm
complexes is uncertain but confidence is high that some severe
weather will occur.

Besides the damaging winds, these storms will also produce
torrential rains with localized flash flooding possible. Flooding
of small streams, ponding of low lying areas, and street flooding
are possible.

Additional heavy rains and possible flash flooding exists for
Saturday as well.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed for Today and Friday, mainly
during the afternoon and evening hours.

In the hours before

Special weather statement, Jul 7, 11:06 AM CST, 54 minutes before
Special Weather Statement
National Weather Service Morristown TN
1206 PM CDT Thu Jul 7 2022

TNZ081-082-071745-
Sequatchie TN-Bledsoe TN-
1206 PM CDT Thu Jul 7 2022

...A strong thunderstorm will impact portions of Sequatchie and
southwestern Bledsoe Counties through 1245 PM CDT...

At 1206 PM CDT, Doppler radar was tracking a strong thunderstorm over
Dunlap, moving east at 15 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Dunlap, Palio, Cagle, North Chickamauga Creek Gorge, Flat Top
Mountain and Mowbray Mountain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3534 8553 3536 8551 3537 8551 3538 8549
      3539 8550 3541 8549 3541 8551 3551 8545
      3545 8516 3544 8518 3532 8524 3524 8531
TIME...MOT...LOC 1706Z 289DEG 13KT 3540 8540

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

SR
Special weather statement, Jul 7, 11:38 AM CST, 22 minutes before
Special Weather Statement
National Weather Service Morristown TN
138 PM EDT Thu Jul 7 2022

TNZ081-098-099-071830-
Sequatchie TN-Marion TN-Hamilton TN-
138 PM EDT Thu Jul 7 2022

...A strong thunderstorm will impact portions of southern Sequatchie,
northeastern Marion and central Hamilton Counties through 230 PM
EDT/130 PM CDT/...

At 137 PM EDT/1237 PM CDT/, Doppler radar was tracking a strong
thunderstorm near Fairmount, or 7 miles south of Dunlap. This storm
was nearly stationary.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Chattanooga, Soddy-Daisy, Signal Mountain, Walden, Lakesite,
Whitwell, Fairmount, Red Bank, Powells Crossroads and Cartwright.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3524 8562 3534 8553 3535 8552 3525 8514
      3515 8517 3507 8531
TIME...MOT...LOC 1737Z 297DEG 4KT 3526 8538

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

SR

The radar

The Northeast Alabama radar (KHTX), 60 km away, was scanning. The volume nearest the first event began at 18:02 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Marion

When
July 7, 12:00 PM CST
Where
Marion County, 0.56 mi W of Powells Xrd
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
35.200, -85.510

A couple of trees were blown down.

Thunderstorm Wind, Blount

When
July 7, 7:15 PM EST
Where
Blount County, Walland
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
35.730, -83.820

A couple of trees were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2022Every state in 2022This day in weather historyWarnings in Tennessee, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1047432, 1047433.